Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 19, 2009, 5:58 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2009, 5:58 PM CDT (22:58 UTC)
- Expired
- Apr 19, 2009, 6:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:03 PM CDT | TORNADO 0 | Mt Hope, AL | SEVERAL TREES SNAPPED AND UPROOTED BETWEEN COUNTY ROAD 25 AND 23 SOUTH OF MOUNT HOPE. IN ADDITION...TWO HOMES SUSTAINED MINOR ROOF DAMAGE/SHINGLE LOSS. ESTIMATED PATH LENGTH WAS ABOUT 1.3 MILES WITH A PATH WIDTH OF 75 FEET. ESTIMATED PEAK WIND WAS 80 MPH. |
| Apr 19, 6:10 PM CDT | FUNNEL CLOUD | Mt Hope, AL | FUNNEL CLOUD REPORTED BY A FIREFIGHTER NEAR MT HOPE. |
| Apr 19, 6:10 PM CDT | TSTM WND DMG | Mt Hope, AL | MULTIPLE TREES AND POWER LINES REPORTED DOWN IN AND AROUND MOUNT HOPE. A TREE ALSO REPORTED DOWN ON TOP OF A TRUCK BUT THE DRIVER GOT OUT OF THE TRUCK SAFELY. |
| Apr 19, 6:10 PM CDT | TORNADO 0 | Mt Hope, AL | SEVERAL TREES SNAPPED AND UPROOTED BETWEEN COUNTY ROAD 25 AND 23 SOUTH OF MOUNT HOPE. IN ADDITION...TWO HOMES SUSTAINED MINOR ROOF DAMAGE/SHINGLE LOSS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 192258 TORHUN ALC059-079-192330- /O.NEW.KHUN.TO.W.0039.090419T2258Z-090419T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 558 PM CDT SUN APR 19 2009 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL FRANKLIN COUNTY IN NORTHWEST ALABAMA... WEST CENTRAL LAWRENCE COUNTY IN NORTHWEST ALABAMA... * UNTIL 630 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEWBURG... OR ABOUT 10 MILES SOUTHEAST OF RUSSELLVILLE...MOVING EAST AT 20 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... MT HOPE. LANDERSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. && LAT...LON 3453 8736 3438 8736 3440 8763 3451 8764 TIME...MOT...LOC 2258Z 267DEG 16KT 3445 8756 $$ KDW
1 follow-up statement
000 WWUS54 KHUN 192312 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 612 PM CDT SUN APR 19 2009 ALC059-192321- /O.CAN.KHUN.TO.W.0039.000000T0000Z-090419T2330Z/ FRANKLIN AL- 612 PM CDT SUN APR 19 2009 ...THE TORNADO WARNING FOR EAST CENTRAL FRANKLIN COUNTY IS CANCELED... AT 611 PM CDT...DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE TORNADO WARNING HAD EXITED FRANKLIN COUNTY. THEREFORE THE TORNADO WARNING HAS BEEN CANCELED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. LAT...LON 3439 8753 3452 8753 3453 8736 3438 8736 TIME...MOT...LOC 2311Z 266DEG 16KT 3446 8748 $$ ALC079-192330- /O.CON.KHUN.TO.W.0039.000000T0000Z-090419T2330Z/ LAWRENCE AL- 612 PM CDT SUN APR 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WEST CENTRAL LAWRENCE COUNTY... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MT HOPE...OR ABOUT 11 MILES WEST OF MOULTON...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LANDERSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... AT 608 PM CDT...TRAINED WEATHER SPOTTERS REPORTED DAMAGE IN MOUNT HOPE NEAR THE INTERSECTION OF COUNTY ROADS 22 AND 27. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. && LAT...LON 3439 8753 3452 8753 3453 8736 3438 8736 TIME...MOT...LOC 2311Z 266DEG 16KT 3446 8748 $$ BCC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:51 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 19, 2:51 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT SUN APR 19 2009 .DISCUSSION...A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING ANY SVR WX WITH THIS BAND OF PCPN. HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL BE OVER BY MIDNIGHT. MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING. REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR NOW WILL KEEP DRY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 53 64 46 64 41 / 70 30 30 20 10 SHOALS 53 64 47 65 42 / 70 30 30 20 10 CULLMAN 54 65 47 65 42 / 70 30 30 20 10 FAYETTEVILLE 52 62 44 63 40 / 70 30 30 20 10 ALBERTVILLE 54 64 47 65 42 / 70 30 30 20 10 FORT PAYNE 53 62 44 63 40 / 70 30 30 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT SUN APR 19 2009 ALZ001>010-016-TNZ076-096-097-200500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1255 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS. A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING INTO GEORGIA BY 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. BCC
In the hours before
Special weather statement, Apr 19, 3:14 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CDT SUN APR 19 2009 ALZ006-192045- MADISON- 314 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345 PM CDT... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GLADSTONE...ELKWOOD. MERIDIANVILLE. HAZEL GREEN...MOORES MILL. FISK. PLEVNA...NEW MARKET. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BCC
Special weather statement, Apr 19, 3:57 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 357 PM CDT SUN APR 19 2009 ALZ006-192200- MADISON- 357 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST AT 40 MPH. HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
Special weather statement, Apr 19, 4:32 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 432 PM CDT SUN APR 19 2009 ALZ001>003-192200- COLBERT-FRANKLIN-LAUDERDALE- 432 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 500 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH. UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RED BAY...PLEASANT SITE. MYNOT...ALLSBORO. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Local storm report, Apr 19, 5:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL RED BAY 34.44N 88.14W
04/19/2009 E2.00 INCH FRANKLIN AL PUBLIC
EGG SIZE HAIL REPORTED NEAR RED BAY.
0513 PM HAIL RED BAY 34.44N 88.14W
04/19/2009 E2.75 INCH FRANKLIN AL PUBLIC
GOLF BALL TO BASEBALL SIZE HAIL REPORTED IN DOWNTOWN RED
BAY.
&&
CCROWEThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 42 min |
| Apr 19, 4:51 PM CDT | Areal Flood Warning | HUN | Madison | 5 hr |
| Apr 19, 5:23 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 37 min |
| Apr 19, 5:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 50 min |
| Apr 19, 6:17 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 28 min |
| Apr 19, 6:34 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 41 min |
| Apr 19, 6:51 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Apr 19, 6:57 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 48 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.